Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Hastings, NE

April 12, 2017Osborne County, Rooks County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 12, 2017, 5:08 PM CDT for Osborne County, Rooks County, Smith County, Kansas. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 5:08 PM CDT (22:08 UTC)
Expired
Apr 12, 2017, 6:00 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Osborne County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 5:08 PM CDTHAIL 14 Ne Woodston, KS
Apr 12, 5:18 PM CDTHAIL 16 Nw Alton, KS4 MILES WEST AND 4 MILES NORTH OF ALTON REPORTS OF HAIL COVERNING THE GROUND TO 4 INCHES OF DEPTH. MOSTLY NICKEL SIZED HAIL, BUT QUARTER SIZE MIXED IN. TIME ESTIMATED FROM RADAR. HAIL REPORTED TO HAVE LASTED ABOUT 15 MINUTES.
Apr 12, 5:18 PM CDTHAIL 16 Nw Alton, KS4 MILES WEST AND 4 MILES NORTH OF ALTON REPORTS OF HAIL COVERNING THE GROUND TO 4 INCHES OF DEPTH. MOSTLY NICKEL SIZED HAIL, BUT QUARTERS MIXED IN. TIME ESTIMATED FROM RADAR. HAIL REPORTED TO HAVE LASTED ABOUT 15 MINUTES
Apr 12, 5:57 PM CDTHAIL 0.885 E Alton, KSREPORT FROM THE SPOTTER NETWORK OF NICKEL SIZE HAIL 5 MILES EAST OF ALTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS53 KGID 122208
SVRGID
KSC141-163-183-122300-
/O.NEW.KGID.SV.W.0020.170412T2208Z-170412T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
508 PM CDT WED APR 12 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rooks County in north central Kansas...
  Southwestern Smith County in north central Kansas...
  Northern Osborne County in north central Kansas...

* Until 600 PM CDT

* At 507 PM CDT, a severe thunderstorm was located over Alton, or 25
  miles southeast of Phillipsburg, moving east at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Osborne, Woodston, Gaylord, Alton, Portis and Harlan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3941 9910 3954 9914 3957 9914 3957 9907
      3958 9906 3961 9894 3971 9891 3976 9874
      3945 9857 3939 9903
TIME...MOT...LOC 2207Z 252DEG 14KT 3950 9896 

HAIL...1.75IN
WIND...60MPH
 
$$

Heinlein
2 follow-up statements
114 
WWUS53 KGID 122226
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
526 PM CDT WED APR 12 2017

KSC163-122235-
/O.CAN.KGID.SV.W.0020.000000T0000Z-170412T2300Z/
Rooks KS-
526 PM CDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROOKS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3943 9904 3957 9905 3957 9906 3958 9906
      3961 9895 3961 9889 3966 9868 3945 9857
      3945 9861 3939 9903
TIME...MOT...LOC 2225Z 257DEG 12KT 3951 9888 

$$

KSC141-183-122300-
/O.CON.KGID.SV.W.0020.000000T0000Z-170412T2300Z/
Smith KS-Osborne KS-
526 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN SMITH AND NORTHERN OSBORNE COUNTIES...

At 525 PM CDT, a severe thunderstorm was located near Alton, or 28
miles southeast of Phillipsburg, moving east at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Osborne, Alton, Portis and Harlan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3943 9904 3957 9905 3957 9906 3958 9906
      3961 9895 3961 9889 3966 9868 3945 9857
      3945 9861 3939 9903
TIME...MOT...LOC 2225Z 257DEG 12KT 3951 9888 

HAIL...2.00IN
WIND...60MPH
 
$$

Heinlein
430 
WWUS53 KGID 122259
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
559 PM CDT WED APR 12 2017

KSC141-183-122308-
/O.EXP.KGID.SV.W.0020.000000T0000Z-170412T2300Z/
Smith KS-Osborne KS-
559 PM CDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SMITH AND
NORTHERN OSBORNE COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3943 9904 3957 9905 3957 9906 3958 9906
      3961 9895 3961 9889 3966 9868 3945 9857
      3945 9861 3939 9903
TIME...MOT...LOC 2258Z 252DEG 14KT 3955 9872 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:45 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 12, 4:45 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
445 PM CDT Wed Apr 12 2017

.SHORT TERM...(This evening through Thursday)
Issued at 358 PM CDT Wed Apr 12 2017

Showers and thunderstorms moved across much of the local area
earlier today. As of 4 PM CDT, the associated wave/front is
stalling out along the southern and eastern fringes of the local
area...with some redevelopment evident on its southern edge. With
plenty of instability to work with across this area...and modest
shear...expect to see additional showers and thunderstorms
develop across this area and propagate to the northeast...some of
which could be severe. While a few reports of quarter or slightly
larger sized hail along with strong thunderstorm wind gusts are
possible...this activity should be limited to areas along and
south of a line from Phillipsburg to Geneva...where the boundary
will likely continue to remain stalled through the evening hours.

As instability fades late in the evening...expect any additional
development to be focused south and east of the local area...as
the boundary drifts further south...with dry conditions expected
locally after midnight. Overnight...do expect some low stratus to
develop and spread across much of the local area...with some
patchy dense fog even possible as indicated by the HRRR. As a
result...will need to continue to monitor model trends and
satellite data for the potential of more widespread dense fog
development early Thursday morning.

Otherwise...expect a cloudy and slightly cooler day across the
local area tomorrow as the thick low level stratus is expected to
persist throughout the day. At the same time...expect the
disturbance producing shower and thunderstorm activity across
portions of New Mexico and West Texas this afternoon...to lift
north across the local area...spreading additional chances for
showers and thunderstorms across much of the central plains
tomorrow. While there will be some instability to work with...
wind shear locally is very minimal...and severe weather is not
anticipated tomorrow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 358 PM CDT Wed Apr 12 2017

While the long term portion of the forecast is not expected to be
overly active...there is just enough uncertainty in anticipated
pattern to justify the mention of showers and thunderstorms across
portions of the local area just about every period. At this
time...the best chance for any severe weather will be Friday
afternoon through the overnight hours as a disturbance moves out
of the Rockies and into the plains. With plenty of instability and
good shear progged across the local area ahead of this wave...it's
not surprising that we are highlighted in a marginal risk for
severe weather Friday/Friday night.

Thereafter...multiple small  chances for thunderstorms exist
through the end of the period...with Easter Sunday looking to be
the best day of the extended periods...with minimal chances for
precipitation that day along with light winds...only partly
cloudy skies...and temperatures possibly topping out near 70.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Apr 12 2017

Skies will slowly clear at both terminals over the next couple of
hours as a line of showers and thunderstorms continues to push
eastward into southeastern Nebraska and northeastern Kansas.
Expect the possibility for some re-development during the evening
hours along an approaching boundary...but overall...chance of this
is pretty low as most models keep this secondary convection well
east of the terminals. That said...did include a VCTS for a few
hours this evening at KGRI if some redevelopment does occur that
far west. Otherwise...expect mainly clear skies to start the
overnight hours with the likelihood for some low level stratus
development across the local area by early Thursday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Apr 12, 3:50 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
350 PM CDT Wed Apr 12 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
132100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
350 PM CDT Wed Apr 12 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the outlook this
afternoon and evening. There will be the potential for some of
these storms to be strong to severe, mainly along and south of a
line extending from Phillipsburg, Kansas to Geneva, Nebraska. The
primary hazards with any severe thunderstorms will be hail up to
the size of ping pong balls and 60 MPH wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be multiple chances for thunderstorm across the local
area beginning Thursday and continuing through next Tuesday.
Friday afternoon into Friday night, there is a chance for some of
the storms to be strong to severe, with large hail and strong
thunderstorm wind gusts being the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening south of a line from
Phillipsburg, Kansas to Geneva, Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 12, 1:21 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
121 PM CDT WED APR 12 2017

KSZ019-121900-
Mitchell KS-
121 PM CDT WED APR 12 2017

...STRONG THUNDERSTORM OVER NORTHERN MITCHELL COUNTY...

At 120 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Glen Elder, or 8 miles northwest of
Beloit, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Beloit around 140 PM CDT.
  Scottsville around 200 PM CDT.

If threatening weather approaches...move indoors to safety.

LAT...LON 3944 9837 3957 9840 3957 9793 3942 9793
TIME...MOT...LOC 1820Z 288DEG 18KT 3955 9823

Kelley
Local storm report, Apr 12, 4:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
454 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 NE WOODSTON           39.50N 99.04W
04/12/2017  E0.50 INCH       OSBORNE            KS   TRAINED SPOTTER

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:21 PM CDTSpecial Weather StatementGIDMitchell39 min
Apr 12, 1:26 PM CDTSevere Thunderstorm WarningGIDMitchell28 min
Apr 12, 2:17 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell28 min
Apr 12, 4:35 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks, Smith40 min
Apr 12, 5:22 PM CDTSpecial Weather StatementGIDJewell38 min
Apr 12, 6:01 PM CDTSpecial Weather StatementGIDSmith44 min
Apr 12, 6:05 PM CDTSpecial Weather StatementGIDOsborne40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.